Alert archive / Missouri / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 247, NWS St. Louis, MO
NWS St. Louis, MO issued this severe thunderstorm warning at Jul 12, 2023, 8:48 PM CDT for Crawford County, Iron County, Missouri. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 12, 2023, 8:48 PM CDT (01:48 UTC)
- Expired
- Jul 12, 2023, 9:30 PM CDT
- In force
- 42 min
- Issued by
- NWS St. Louis, MO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Crawford County, MO, Iron County, MO
The radar
The St Louis radar (KLSX), 116 km from the middle of the area, began a volume at 01:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 12, 8:20 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 1.8 hours before the alert went out and 246 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1048 J/kg
- Mixed-layer CIN
- -130 J/kg
- Mixed-layer LCL
- 2115 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 10 m²/s²
- 0-3 km storm-relative helicity
- 125 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted.
816
WUUS53 KLSX 130148
SVRLSX
MOC055-093-130230-
/O.NEW.KLSX.SV.W.0247.230713T0148Z-230713T0230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
848 PM CDT Wed Jul 12 2023
The National Weather Service in St Louis has issued a
* Severe Thunderstorm Warning for...
Southern Crawford County in east central Missouri...
Northwestern Iron County in southeastern Missouri...
* Until 930 PM CDT.
* At 847 PM CDT, severe thunderstorms were located along a line
extending from 8 miles south of Anthonies Mill to near Cherryville
to 9 miles southeast of St. James, moving southeast at 45 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Viburnum, Cherryville, Cook Station, Davisville, and Dillard.
This also includes Dillard Mill Historic Site.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3770 9116 3770 9131 3779 9131 3779 9153
3790 9153 3794 9110 3774 9110 3774 9112
3762 9109 3762 9115
TIME...MOT...LOC 0147Z 336DEG 45KT 3797 9110 3790 9130 3790 9150
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Elmore3 follow-up statements
158
WWUS53 KLSX 130207
SVSLSX
Severe Weather Statement
National Weather Service St Louis MO
907 PM CDT Wed Jul 12 2023
MOC055-093-130230-
/O.CON.KLSX.SV.W.0247.000000T0000Z-230713T0230Z/
Crawford MO-Iron MO-
907 PM CDT Wed Jul 12 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM CDT
FOR SOUTHEASTERN CRAWFORD AND NORTHWESTERN IRON COUNTIES...
At 906 PM CDT, severe thunderstorms were located along a line
extending from near Courtois to near Viburnum to 9 miles northeast of
Salem, moving southeast at 45 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Viburnum, Davisville, and Dillard.
This also includes Dillard Mill Historic Site.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3770 9116 3770 9131 3779 9131 3779 9140
3790 9110 3774 9110 3774 9112 3762 9109
3762 9115
TIME...MOT...LOC 0206Z 336DEG 45KT 3779 9100 3772 9120 3772 9140
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Elmore519
WWUS53 KLSX 130218
SVSLSX
Severe Weather Statement
National Weather Service St Louis MO
918 PM CDT Wed Jul 12 2023
MOC055-093-130230-
/O.CON.KLSX.SV.W.0247.000000T0000Z-230713T0230Z/
Crawford MO-Iron MO-
918 PM CDT Wed Jul 12 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM CDT
FOR SOUTHEASTERN CRAWFORD AND NORTHWESTERN IRON COUNTIES...
At 918 PM CDT, severe thunderstorms were located along a line
extending from 9 miles southeast of Courtois to near Bixby to 11
miles east of Salem, moving southeast at 40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Viburnum and Dillard.
This also includes Dillard Mill Historic Site.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3770 9116 3770 9131 3782 9110 3774 9110
3774 9112 3762 9109 3762 9115
TIME...MOT...LOC 0218Z 334DEG 29KT 3770 9093 3763 9113 3763 9133
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Elmore603
WWUS53 KLSX 130227
SVSLSX
Severe Weather Statement
National Weather Service St Louis MO
927 PM CDT Wed Jul 12 2023
MOC055-093-130236-
/O.EXP.KLSX.SV.W.0247.000000T0000Z-230713T0230Z/
Crawford MO-Iron MO-
927 PM CDT Wed Jul 12 2023
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CRAWFORD AND
NORTHWESTERN IRON COUNTIES WILL EXPIRE AT 930 PM CDT...
The storms which prompted the warning have moved out of the area.
Therefore, the warning will be allowed to expire.
A Severe Thunderstorm Watch remains in effect until 300 AM CDT for
southeastern and east central Missouri.
Remember, a Severe Thunderstorm Warning still remains in effect for
portions of Iron County!
LAT...LON 3770 9116 3770 9131 3782 9110 3774 9110
3774 9112 3762 9109 3762 9115
TIME...MOT...LOC 0226Z 336DEG 45KT 3760 9088 3753 9108 3753 9128
$$
ElmoreWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 12, 6:33 PM CDT, 2 hours 15 minutes earlier.
Area forecast discussion, Jul 12, 6:33 PM CDT, 2 hours 15 minutes before
Area Forecast Discussion...Updated Aviation National Weather Service Saint Louis MO 633 PM CDT Wed Jul 12 2023 .SHORT TERM... (Through Late Thursday Night) Issued at 228 PM CDT Wed Jul 12 2023 Key Messages: 1) Scattered thunderstorms are expected to develop this afternoon into the evening hours along an old outflow boundary across parts of central and east-central Missouri as well as south-central Illinois. At least a few of these storms may be strong to severe with large hail and damaging winds the main threats. 2) Largely quiet weather is forecast Thursday into early Friday as the CWA will be north of the effective frontal boundary. 3) Another round of thunderstorms is likely Friday afternoon/night. There will be at least a low chance for some strong to severe thunderstorms as well as locally heavy rainfall with this activity. There is also the potential that this activity will be more widespread across the area. (Through Tonight) The main focus through early tonight continues to be on the possibility of strong to severe thunderstorms across portions of the area. An outflow boundary from earlier morning convection likely will be the focus for additional convective initiation later this afternoon into the evening, aided by a subtle midlevel shortwave trough coming out of the mid-Missouri Valley. Radar and surface observations show this outflow boundary nicely. Its equatorward progress has slowed a bit over the past 1-2 hours, which is not surprising given the dissipation of its parent convection a couple of hours ago. This boundary has become more diffuse with time. Some weak shower activity has developed along the boundary but has struggled thus far to develop due to some CIN and lack of mid/upper level support. However, these showers are likely to help keep the slight progress of the outflow boundary to the south. The exact timing of more sustained activity is a bit uncertain, but it may be tied to the aforementioned shortwave. Another thing the outflow boundary and the antecedent convection (earlier complete with a bubble high and wake low) has really augmented the surface wind field. There is little in the way of organized convergence along any particular boundary which also leads credence to delaying the onset of more robust thunderstorms. By early to mid evening, at least widely scattered thunderstorms should develop, likely near the remnant outflow boundary from parts of central Missouri east/northeast into east-central Missouri and into south-central Illinois. While instability will not be too impressive for the middle of July (1500-2000 J/kg MLCAPE), it should be more than enough for at least isolated severe thunderstorms given 30-40+ knots of deep-layer shear. The expectation is for some short-lived supercells to occur along with multicellular clusters. Large hail will be the dominant threat in any supercells with wind more of a concern in any line segments. What is different compared to yesterday is it appears that development upstream (eastern Kansas/western Missouri) will end up at least slightly further south due to a strong southward push to the outflow boundary to our west. The initial supercells that develop out that way may still eventually congeal more into a QLCS, but the likely area that would impact is more favored now into southwest Missouri (and likely southwest of our area). However, we will continue to monitor where convective initiation occurs further to the west and its potential impacts in parts of central and southeast Missouri in the early overnight hours. (Thursday - Thursday Night) By Thursday morning, the likelihood is that the overnight thunderstorms help push the frontal boundary south of the area into Arkansas. Therefore, other than some lingering showers or weak thunderstorms in parts of southeast Missouri early Thursday morning, dry weather is forecast through Thursday night. Temperatures are forecast to generally be near seasonal normals for mid July. Gosselin .LONG TERM... (Friday through Next Wednesday) Issued at 228 PM CDT Wed Jul 12 2023 (Friday - Friday Night) There are signs for a complex of storms or MCS very late Thursday night into Friday morning trying to move closer to our region, but guidance suggests this should stay to our south/southwest closer to the location of the effective outflow boundary. More widespread showers and thunderstorms appears likely in our area centered more on late Friday afternoon/night as a midlevel shortwave trough interacts with an approaching cold front. There is also an increasing low-level jet overnight Friday night to help with the formation and persistence of convection during the overnight hours. Seasonably high deep-layer shear and at least modest instability suggest at least isolated thunderstorms will be possible with this activity. While things can certainly change (just look at tonight), it appears this round should have a better chance of being more widespread and potentially bring some beneficial rainfall to more folks. (Saturday - Next Wednesday) A quiet, dry week with seasonable temperatures still appears in store as the previous round of storms should once again push the frontal boundary to our south. Forecast uncertainty in the medium range begins to increase next week, but particularly Tuesday into next Wednesday. There remains differences with the departure of the Hudson Bay mid/upper level low. In addition, there is increasing spread between WPC 500-hPa height clusters on the upstream ridge across the southwestern CONUS. One cluster (granted, only 15% of total membership from the grand ensemble) flattens the ridge out a bit and extends it further to the east into the mid-Mississippi Valley. This pattern would likely lead to a return to hot, humid conditions whereas the other 3 clusters have broad west/northwest flow aloft and likely would be at least slightly cooler. Regardless, it appears likely a frontal boundary will be nearby, with the potential for any midlevel perturbation to help initiate thunderstorms. Therefore, have PoPs increasing into the chance category. Gosselin && .AVIATION... (For the 00z TAFs through 00z Thursday Evening) Issued at 625 PM CDT Wed Jul 12 2023 Showers and thunderstorms will likely affect COU, JEF, STL, SUS, and CPS early this evening with MVFR, possible IFR ceilings and visibilities in brief downpours. Some wind gusts in the 25-35 knot range will also be possible with the stronger thunderstorms. Additional showers and thunderstorms are possible again late tonight, but the chance is too low to include in the TAFs at this time. Dry and VFR conditions are expected after 12Z. Southerly winds will turn north-northwesterly behind a front on Thursday. Britt && .LSX WATCHES/WARNINGS/ADVISORIES... MO...None. IL...None. && WFO LSX
Hazardous weather outlook, Jul 12, 2:36 PM CDT, 6 hours 12 minutes before
Hazardous Weather Outlook National Weather Service St Louis MO 236 PM CDT Wed Jul 12 2023 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-131945- Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL- Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL- Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO- Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO- Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO- Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO- Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO- Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO- Madison MO-Reynolds MO- 236 PM CDT Wed Jul 12 2023 This Hazardous Weather Outlook is for portions of eastern and central Missouri as well as west central and southwest Illinois. .DAY ONE...Tonight. There is a chance of thunderstorms through tonight. Some thunderstorms may be severe capable of producing damaging winds and large hail. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. The chance of thunderstorms will continue through Tuesday, with the best chances late Friday and Friday night. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed through early tonight. Spotters are encouraged to report any hail or wind damage to the National Weather Service. Gosselin
In the hours before
Local storm report, Jul 12, 7:22 PM CDT, 1 hour 26 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
722 PM CDT Wed Jul 12 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0714 PM Hail 6 SE Carrington 38.75N 91.97W
07/12/2023 M1.00 inch Callaway MO Trained Spotter
small branches also reported down.
&&
MRBLocal storm report, Jul 12, 7:34 PM CDT, 1 hour 14 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
734 PM CDT Wed Jul 12 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0702 PM Tstm Wnd Dmg 3 NNW Carrington 38.85N 92.09W
07/12/2023 Callaway MO Emergency Mngr
Callaway County EM relayed a report of roof
damage to a residence near County Road 334
and Shelly Drive.
&&
MaplesLocal storm report, Jul 12, 7:37 PM CDT, 1 hour 11 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
737 PM CDT Wed Jul 12 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0637 PM Tstm Wnd Dmg 2 S Murry 39.01N 92.18W
07/12/2023 Boone MO Emergency Mngr
Powerlines down at the 5400 block of highway
Z. Time estimated by radar.
&&
MaplesLocal storm report, Jul 12, 7:39 PM CDT, 1 hour 9 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
739 PM CDT Wed Jul 12 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0642 PM Tstm Wnd Dmg Columbia 38.95N 92.33W
07/12/2023 Boone MO 911 Call Center
Several reports of trees down in the
Columbia area according to Boone County 911
Joint Comms Center. Time estimated by radar.
&&
MaplesLocal storm report, Jul 12, 8:19 PM CDT, 29 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
819 PM CDT Wed Jul 12 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0814 PM Tstm Wnd Gst 1 NE Saint Cloud 38.19N 91.20W
07/12/2023 E65 MPH Crawford MO Trained Spotter
Spotter located just north of I-44 off
Overland Drive estimated winds to be 60-70
mph. Tree limbs down estimated to be 2-3
inches in diameter.
&&
MaplesLocal storm report, Jul 12, 8:36 PM CDT, 12 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
836 PM CDT Wed Jul 12 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0627 PM Tstm Wnd Dmg 1 NW Mokane 38.68N 91.88W
07/12/2023 Callaway MO Trained Spotter
Large tree down just off highway C near
county road 400. Time estimated by radar.
&&
MaplesThe office that day
Everything else NWS St. Louis, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 12, 7:24 PM CDT | Severe Thunderstorm Warning | LSX | Callaway, Gasconade, Osage | 29 min |
| Jul 12, 7:57 PM CDT | Severe Thunderstorm Warning | LSX | Gasconade, Osage | 38 min |
| Jul 12, 8:17 PM CDT | Severe Thunderstorm Warning | LSX | Crawford, Franklin, Washington | 43 min |
| Jul 12, 8:32 PM CDT | Severe Thunderstorm Warning | LSX | Gasconade, Osage | 43 min |
| Jul 12, 8:41 PM CDT | Severe Thunderstorm Warning | LSX | Iron, Saint Francois, Washington | 49 min |
| Jul 12, 9:25 PM CDT | Severe Thunderstorm Warning | LSX | Iron, Madison, Saint Francois | 50 min |
| Jul 12, 9:51 PM CDT | Severe Thunderstorm Warning | LSX | Madison, Saint Francois | 39 min |
| Jul 13, 1:31 AM CDT | Severe Thunderstorm Warning | LSX | Audrain, Boone, Callaway | 28 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.